Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 167, NWS Bismarck, ND

August 28, 2000Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 28, 2000, 5:17 AM CDT for Wells County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 28, 2000, 5:17 AM CDT (10:17 UTC)
Expired
Aug 28, 2000, 6:15 AM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wells County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2086 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 281018
SVRBIS
NDC103-281115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
517 AM CDT MON AUG 28 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 615 AM CDT

* AT 517 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF HARVEY...OR ABOUT 68 MILES
  SOUTHEAST OF MINOT...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARVEY AT 530 AM CDT
  WELLSBURG AT 555 AM CDT
  HEIMDAL AT 600 AM CDT
  HAMBERG AT 605 AM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...STAY INSIDE UNTIL AFTER THE STORM HAS PASSED.

LAT...LON 4784 10007 4761 10003 4762 9932 4785 9935

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:20 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 28, 3:20 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 AM CDT MON AUG 28 2000

THE 3 SHORT RANGE MODELS AGREE IN MOVEMENT AND TIMING OF A SHORTWAVE
THAT WILL TRANSIT NORTHERN ND TODAY. THE AVN AGREES BEST WITH
CURRENT RADAR BY FORECASTING EARLY MORNING PRECIP FARTHER SOUTH THAN
THE ETA OR NGM. LATER THIS MORNING AS THE FRONT ACCELERATES
EASTWARD...THE AVN MAY BE IN ERROR BY NOT DEVELOPING A STRONGER SURFACE
PRESSURE GRADIENT BEHIND THE FRONT. THE ETA AND NGM SEEM BETTER. A
DEEP STRONG UPPER JET IN EXCESS OF 100 KTS WILL DRAG A SURFACE HIGH OVER
THE REGION BY MIDNIGHT TONIGHT. DEWPTS IN THE WEST SHOULD PLUMMET TO
THE 30S BY EVENING CAUSING EXCELLENT HARVESTING CONDITIONS BUT
INCREASING CHANCE OF RANGELAND FIRES.

FOR EXTENDED PERIOD...THE AVN FORECASTS THE NEXT SYSTEM TO ENTER
WESTERN ND BY WEDNESDAY MORNING. THE CURRENT EXTENDED FORECAST STILL
LOOKS GOOD.

.BIS...NONE
LM

In the hours before

Special weather statement, Aug 28, 2:20 AM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT...VALID UNTIL 320 AM CDT...
NATIONAL WEATHER SERVICE  WILLISTON NORTH DAKOTA
220 AM CDT MON AUG 28 2000

NDZ001-009-017-280920-
DIVIDE-MCKENZIE-WILLIAMS-
INCLUDING THE CITIES OF CROSBY...WATFORD CITY...WILLISTON
220 AM CDT MON AUG 28 2000

.NOW...
AT 215 AM CDT (115 AM MDT) LOCAL RADAR INDICATED SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS IN DIVIDE...WILLIAMS AND MCKENZIE
COUNTIES. THESE STORMS ARE MOVING NORTHEAST AT 25 MPH AND ARE
EXPECTED TO CONTINUE THROUGH THE COUNTIES OVERNIGHT. ALTHOUGH
PRECIPITATION IS EXPECTED TO BE LIGHT...PERIODS OF MODERATE
RAIN...DANGEROUS LIGHTNING AND GUSTY WINDS ARE POSSIBLE WITH THESE
STORMS.

ASSID

N
Special weather statement, Aug 28, 3:25 AM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT...VALID UNTIL 425 AM CDT...
NATIONAL WEATHER SERVICE  WILLISTON NORTH DAKOTA
325 AM CDT MON AUG 28 2000

NDZ001-009-017-280925-
DIVIDE-MCKENZIE-WILLIAMS-
INCLUDING THE CITIES OF CROSBY...WATFORD CITY...WILLISTON
325 AM CDT MON AUG 28 2000

.NOW...
AT 320 AM CDT(220 AM MDT)LOCAL RADAR INDICATED SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS IN DIVIDE...WILLIAMS AND MCKENZIE COUNTIES.
THESE STORMS ARE MOVING N4ORTHEAST AT 25 MPH AND ARE EXPECTED TO
CONTINUE THROUGH THE COUNTIES OVERNIGHT. ALTHOUGH PRECIPITATION IS
EXPECTED TO BE LIGHT...PERIODS OF MODERATE RAIN AND DANGEROUS
LIGHTNING ARE POSSIBLE WITH THESE STORMS.

ASSID

N
Local storm report, Aug 28, 4:35 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
435 AM CDT MON AUG 28 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 AM    MAX                       ND   .75 INCH HAIL
08/28/00   MCLEAN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          DEPUTY SHERIFF STATED
                                          THAT THE HAIL WAS PILED
                                          UP LIKE SNOW.
Special weather statement, Aug 28, 5:00 AM CDT, 17 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281600-

SEVERE WEATHER OUTLOOK...CORRECTED SPELLING...
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT MON AUG 28 2000

...A FEW SEVERE STORMS EARLY THIS MORNING IN THE NORTH CENTRAL...

FORECAST...SCATTERED SHOWERS AND THUNDERSTORMS HAVE SPREAD EAST OVER
THE NORTHERN PART OF THE REGION AND A FEW STORMS WILL BE SEVERE IN
THE NORTH CENTRAL THIS MORNING. THUNDERSTORMS WILL END BY EARLY
AFTERNOON.

DISCUSSION...A COLD FRONT WILL MOVE EAST ACROSS CENTRAL NORTH DAKOTA
EARLY THIS MORNING AND A FEW SEVERE THUNDERSTORMS WILL DEVELOP AHEAD
OF IT. THE STORMS WILL BE ELEVATED AND LARGE HAIL IS THE MAJOR
THREAT. SOME WIND DAMAGE IS ALSO LIKELY DUE TO THE FAST MOVEMENT OF
THE STORMS.

WEATHER SPOTTERS WILL BE NEEDED IN NORTH CENTRAL NORTH DAKOTA EARLY
THIS MORNING.

THIS PRODUCT IS FOR PLANNING PURPOSES ONLY. STAY TUNED TO NOAA
WEATHER RADIO FOR UPDATED FORECASTS.

LM
Special weather statement, Aug 28, 5:00 AM CDT, 17 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT MON AUG 28 2000

...A FEW SEVERE STORMS EARLY THIS MORNING IN THE NORTH CENTRAL...

FORECAST...SCATTERED SHOWERS AND THUNDERSTORMS HAVE SPREAD EAST OVER
THE NORTHERN PART OF THE REGION AND A FEW STORMS WILL BE SEVERE IN
THE NORTH CENTRAL THIS MORNING. THUNDERSTORMS WILL END BY EARLY
AFTERNOON.

DISCUSSION...A COLD FRONT WILL MOVE EAST ACROSS CENTRAL NORTH DAKOTA
EARLY THIS MORNING AND A FEW SEVERE THUNDERSTORMS WILL DEVELOP AHEAD
OF IT. THE STORMS WILL BE ELEVEATED AND LARGE HAIL IS THE MAJOR
THREAT. SOME WIND DAMAGE IS ALSO LIKELY DUE TO THE FAST MOVEMENT OF
THE STORMS.

WEATHER SPOTTERS WILL BE NEEDED IN NORTH CENTRAL NORTH DAKOTA EARLY
THIS MORNING.

THIS PRODUCT IS FOR PLANNING PURPOSES ONLY. STAY TUNED TO NOAA
WEATHER RADIO FOR UPDATED FORECASTS.

LM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:20 AM CDTSevere Thunderstorm WarningBISMcLean55 min
Aug 28, 3:57 AM CDTSevere Thunderstorm WarningBISWard63 min
Aug 28, 4:20 AM CDTSevere Thunderstorm WarningBISMcHenry, McLean60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.